Iowa, 2006

Hail and Damaging Wind in Iowa, June 24, 2006

June 24, 2006 · NWS DMX · 7 events in 5 counties and zones

A weak cold front moved southeast across Iowa during the afternoon and evening of the 24th. The atmosphere became unstable, but not extremely so.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$20,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front moved southeast across Iowa during the afternoon and evening of the 24th. The atmosphere became unstable, but not extremely so. Surface temperatures warmed in to the low to mid 80s, with dew points in the low to mid 60s. Most unstable CAPE values reached 2000 to 2500 J/kg by the late afternoon hours with lifted indices in the -3 to -6 C. range. The shear was not real strong, in the 20 to 35 kt range across the area. The storms did have a steep low level lapse rate going for them with surface to 3 km lapse rates in the 7 to 8 C. range. The freezing level was relatively low, around 11,700 to 12,500 feet. Hail CAPE values in the -10 C. to -30 C. layer were in the 200 to 300 J/kg range. The main mode of severe weather was in the form of hail, though many of the storms produced gusty winds of 30 to 45 MPH. One storm produced high winds in the Cedar Falls area, snapping a tree there. Most of the other storms produced hail and very heavy rainfall. Most of the storms produced pea size hail, with scattered storms producing three quarter to one inch diameter hail. In addition to the gusty winds and hail, the storms were prolific rain producers. Rainfall of 1 to 2 inches in under an hour were reported with some of the storms. Des Moines picked up 1.4 inches in under an hour, while 2.17 inches fell in 30 minutes in Lamoni.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 24, 1:40 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 24, 1:40 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
240 PM CDT SAT JUN 24 2006

.DISCUSSION...

MAIN CONCERNS FOR THIS FORECAST PERIOD REVOLVE AROUND PRECIP CHANCES
THROUGH SUNDAY EVENING.  BEST AXIS OF CAPE THIS AFTERNOON IS IN SRN
MN ASSOCIATED WITH A SURFACE LOW OVER SWRN MN AND AN UPPER LEVEL
SHORTWAVE COMING THROUGH THE UPPER MIDWEST.  CONVECTION HAS FIRED IN
SW/SCEN MN AND IS MOVING SERLY.  THOUGHTS ARE THAT AS THE COMPLEX
LEAVES THE MAIN AREA OF CAPE THAT THE SEVERE POTENTIAL WILL
DIMINISH.  THE NAM DOES INDICATE THAT THE AXIS OF HIGHER CAPE MAY
SINK A BIT SOUTH WHICH WOULD LIKELY KEEP THE SEVERE POTENTIAL GOING
IN THE FAR NRN PART OF THE CWA THROUGH THE EVENING HOURS.  OF MORE
INTEREST TO ME IS A SECONDARY SHORTWAVE BEHIND THIS ONE...WHICH WILL
COME IN FOR LATER THIS EVENING AND INTO THE EARLY MORNING HOURS.
BOTH MODELS INCREASE SHEAR THIS EVENING AHEAD OF THIS FEATURE.  THE
PROBLEM SO FAR TODAY FOR CENTRAL IOWA HAS BEEN ONLY POCKETS OF
HIGHER CAPE AND NEGLIGIBLE SHEAR.  THE STORMS POPS BUT CANNOT
SUSTAIN THEMSELVES.  THIS EVENING THE SHEAR WILL BE BETTER AND WITH
THE SHORTWAVE COMING IN I THINK THE SEVERE POTENTIAL MAY BE A BIT
BETTER...BUT ONCE AGAIN THE CAVEAT IS THE LACK OF HIGHER CAPE VALUES
OVER A LARGER AREA.  IN THE SOUTHEAST...THERE IS A NARROW AXIS OF
GOOD 0-3KM CAPE BUT SHEAR IS ANEMIC.  DECENT RAINFALL OVER ISOLATED
AREAS IS WHAT IS BEING REPORTED.

FOR SUNDAY...UPPER WAVE PUSHES EAST AND BEGINS TO CLOSE OFF WHILE
THE SURFACE LOW SINKS SOUTHEAST OVER THE EASTERN CWA.  WRAP AROUND
PRECIP WILL CONTINUE TOMORROW AND THERE WILL BE WEAKER VORT LOBES
SWINGING DOWN AROUND THE UPPER WAVE. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON A FAIRLY GOOD BET BUT SEVERE
POTENTIAL IS MINIMAL.  DRY MONDAY BUT THE WEATHER PROBLEM THEN
BECOMES THE PERSISTENT LOW OVER THE GREAT LAKES AND WEAK VORT MAXES
ROTATING AROUND THE UPPER LOW.  NORTHWEST FLOW WILL MAINTAIN ITSELF
OVER THE AREA THROUGH THE EXTENDED WITH SMALL CHANCE POPS TUESDAY
NIGHT THROUGH WEDNESDAY.  MODELS ALSO ADVERTISING A FAIRLY GOOD COOL
DOWN MID TO LATE WEEK WITH HIGHS IN THE 70S TO LOWER 80S.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, Jun 24, 4:20 AM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT SAT JUN 24 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-251100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
520 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

LATE THIS AFTERNOON AND THIS EVENING THERE WILL BE A LOW THREAT
OF SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS OVER THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS OVER NORTHERN IOWA
TUESDAY AFTERNOON AND EVENING. THERE IS ANOTHER CHANCE FOR
THUNDERSTORMS THURSDAY NIGHT HOWEVER THAT FAR OUT THE PARTICULAR
THREAT HAS YET TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

FORSTER

In the hours before

Local storm report, Jun 24, 8:38 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
938 AM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             3 S PRAIRIE CITY        41.55N 93.24W
06/21/2006  E1.75 INCH       JASPER             IA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED BY TRAINED SPOTTER.

&&
DELAYED REPORT.

46

The radar

The Des Moines radar (KDMX), 21 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
June 24, 2:29 PM CST
Where
Polk County, 1 mi N of Des Moines Arpt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.550, -93.667

Hail, Marshall

When
June 24, 3:45 PM CST
Where
Marshall County, 2 mi S of Ferguson
Measured
0.75 in hail
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.900, -92.883

Hail, Tama

When
June 24, 4:20 PM CST
Where
Tama County, 2 mi W of Tama
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.967, -92.617

Thunderstorm Wind, Black Hawk

When
June 24, 5:12 PM CST
Where
Black Hawk County, Cedar Falls
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
42.517, -92.450

Hail, Black Hawk

When
June 24, 5:20 PM CST
Where
Black Hawk County, 5 mi NNW of Waterloo
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.567, -92.383

Hail, Black Hawk

When
June 24, 5:29 PM CST
Where
Black Hawk County, Waterloo
Measured
0.88 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
42.500, -92.350

Hail, Hardin

When
June 24, 6:25 PM CST
Where
Hardin County, Ackley
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.550, -93.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511559, 5511553, 5511554, 5511555, 5511556, 5511557, 5511558.